MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-18
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the pipeline flex distal braid got stretched as the physician was attempting to deploy it and it could not open.While physician tried to open the distal braid of the device, it was got stretched.It was noted that the pipeline was locked up in the distal part of the microcatheter.The physician released the slack in an attempt to resolve the problem, but it did not resolve the issue.There was no damage observed on the microcatheter or the pushwire.No patient injury was reported as a result of the event.The catheter flushed continuously with heparinized saline.The patient was undergoing embolization treatment of an unruptured blister aneurysm measuring 1.5mm x 1mm located in the ophthalmic segment blister of the internal carotid artery (ica).The distal and proximal landing zone was 3.4mm x 4.5mm.The vasculature was moderate in tortuosity.
 
Additional Manufacturer Narrative
It was reported that the pipeline flex distal braid got stretched as the physician was attempting to deploy it and it could not open.It was noted that the pipeline was locked up in the distal part of the microcatheter.As the event was reportable to a regulatory authority and indicated a possible failure of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to investigate the event and/or determine the cause of the event.The health care provider and the manufacturer representative were contacted to obtain additional event details.The device was returned as part of this investigation.Analysis found the pipeline flex was confirmed to have failure to open at the distal end as the returned pipeline flex braid was not opened due damaged braid.The proximal end of the braid appeared to be fully opened and moderately frayed.The pipeline flex was not confirmed to have stuck inside the catheter as the pipeline flex was returned without the catheter.Since the catheter was not returned; any contribution of the catheter to the reported issues could not be determined.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal end of the pipeline flex braid appeared not opened due to damaged braid.The proximal end of the braid was found fully opened and moderately frayed.No bend was observed on the pushwire.No damages were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.There was no indication that the event was related to a possible manufacturing issue, so a device history record review was not performed.The damage to the braid on the ends of the pipeline flex is likely the results of the physician re-sheathing the device more than recommended two times.Possible contributing factor of failure to open and resistance during delivery include patient tortuous anatomy.The investigation determined that this was a known event.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9303110
Report Number2029214-2019-01114
Device Sequence Number19298901
Product Code OUT
UDI-Device Identifier00836462015531
UDI-Public00836462015531
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED-450-18
Device Lot NumberA711387
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Initial Date Received by Manufacturer 10/19/2019
Supplement Date Received by Manufacturer12/12/2019
Initial Report FDA Received Date11/11/2019
Supplement Report FDA Received Date01/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR